Toxicology: clonidine overdose: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: clonidine overdose

Sample item

A toddler who swallowed tablets from his grandfather's strip is drowsy with pinpoint pupils, bradycardia and hypotension, and responds only partially to naloxone. Which drug is most likely?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Clonidine

Clonidine, a central alpha-2 agonist, causes coma, miosis, bradycardia, hypotension and respiratory depression resembling opioid overdose, with a variable response to naloxone. Opioids rarely cause marked bradycardia, tricyclics cause tachycardia and dilated pupils, and amlodipine does not cause miosis.

Option by option

  • A. Clonidine (correct)

    Correct. Miosis, coma, bradycardia and hypotension with partial naloxone response point to clonidine.

  • B. Amitriptyline

    Amitriptyline causes tachycardia, dilated pupils and QRS widening.

  • C. Morphine

    Morphine causes miosis and respiratory depression but a full response to naloxone and little bradycardia.

  • D. Amlodipine

    Amlodipine causes hypotension without miosis or coma at the same time.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is A, Clonidine. Clonidine, a central alpha-2 agonist, causes coma, miosis, bradycardia, hypotension and respiratory depression resembling opioid overdose, with a variable response to naloxone.

Why is "Amitriptyline" not the answer?

Amitriptyline causes tachycardia, dilated pupils and QRS widening.

Why is "Morphine" not the answer?

Morphine causes miosis and respiratory depression but a full response to naloxone and little bradycardia.

Why is "Amlodipine" not the answer?

Amlodipine causes hypotension without miosis or coma at the same time.

What concept does this question test?

It tests Toxicology: clonidine overdose in Forensic Medicine. Opioids rarely cause marked bradycardia, tricyclics cause tachycardia and dilated pupils, and amlodipine does not cause miosis.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: clonidine overdose?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.